Algebraic & Geometric Topology

Conjugacy of $2$–spherical subgroups of Coxeter groups and parallel walls

Pierre-Emmanuel Caprace

Full-text: Open access

Abstract

Let (W,S) be a Coxeter system of finite rank (ie |S| is finite) and let A be the associated Coxeter (or Davis) complex. We study chains of pairwise parallel walls in A using Tits’ bilinear form associated to the standard root system of (W,S). As an application, we prove the strong parallel wall conjecture of G Niblo and L Reeves [J Group Theory 6 (2003) 399–413]. This allows to prove finiteness of the number of conjugacy classes of certain one-ended subgroups of W, which yields in turn the determination of all co-Hopfian Coxeter groups of 2–spherical type.

Article information

Source
Algebr. Geom. Topol., Volume 6, Number 4 (2006), 1987-2029.

Dates
Received: 2 August 2005
Revised: 31 August 2006
Accepted: 4 October 2006
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513796613

Digital Object Identifier
doi:10.2140/agt.2006.6.1987

Mathematical Reviews number (MathSciNet)
MR2263057

Zentralblatt MATH identifier
1160.20031

Subjects
Primary: 20F5
Secondary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx] 20F67: Hyperbolic groups and nonpositively curved groups 51F15: Reflection groups, reflection geometries [See also 20H10, 20H15; for Coxeter groups, see 20F55]

Keywords
Coxeter group conjugacy class Hopfian group hyperbolic triangle parallel walls

Citation

Caprace, Pierre-Emmanuel. Conjugacy of $2$–spherical subgroups of Coxeter groups and parallel walls. Algebr. Geom. Topol. 6 (2006), no. 4, 1987--2029. doi:10.2140/agt.2006.6.1987. https://projecteuclid.org/euclid.agt/1513796613


Export citation

References

  • R Benedetti, C Petronio, Lectures on hyperbolic geometry, Universitext, Springer, Berlin (1992)
  • N Bourbaki, Éléments de mathématique: Groupes et algèbres de Lie. Chapitres 4, 5 et 6, Masson, Paris (1981)
  • B Brink, R B Howlett, A finiteness property and an automatic structure for Coxeter groups, Math. Ann. 296 (1993) 179–190
  • P-E Caprace, F Haglund, On geometric flats in the $\mathrm{CAT}(0)$ realization of Coxeter groups and Tits buildings
  • P-E Caprace, B Mühlherr, Reflection triangles in Coxeter groups and biautomaticity, J. Group Theory 8 (2005) 467–489
  • M W Davis, Buildings are $\mathrm{CAT}(0)$, from: “Geometry and cohomology in group theory (Durham, 1994)”, London Math. Soc. Lecture Note Ser. 252, Cambridge Univ. Press (1998) 108–123
  • T Delzant, Sous-groupes à deux générateurs des groupes hyperboliques, from: “Group theory from a geometrical viewpoint (Trieste, 1990)”, World Sci. Publ., River Edge, NJ (1991) 177–189
  • V V Deodhar, On the root system of a Coxeter group, Comm. Algebra 10 (1982) 611–630
  • V V Deodhar, A note on subgroups generated by reflections in Coxeter groups, Arch. Math. $($Basel$)$ 53 (1989) 543–546
  • M Dyer, Reflection subgroups of Coxeter systems, J. Algebra 135 (1990) 57–73
  • A A Felikson, Coxeter decompositions of hyperbolic polygons, European J. Combin. 19 (1998) 801–817
  • M Gromov, Hyperbolic groups, from: “Essays in group theory”, Math. Sci. Res. Inst. Publ. 8, Springer, New York (1987) 75–263
  • F Haglund, D Wise, Coxeter cubings are special, preprint (2006)
  • R B Howlett, P J Rowley, D E Taylor, On outer automorphism groups of Coxeter groups, Manuscripta Math. 93 (1997) 499–513
  • I Kapovich, R Weidmann, Freely indecomposable groups acting on hyperbolic spaces, Internat. J. Algebra Comput. 14 (2004) 115–171
  • D Krammer, The conjugacy problem for Coxeter groups, PhD thesis, Universiteit Utrecht (1994) Available at \setbox0\makeatletter\@url http://www.maths.warwick.ac.uk/~daan/ {\unhbox0
  • G A Margulis, È B Vinberg, Some linear groups virtually having a free quotient, J. Lie Theory 10 (2000) 171–180
  • G A Niblo, L D Reeves, Coxeter groups act on $\mathrm{CAT}(0)$ cube complexes, J. Group Theory 6 (2003) 399–413
  • E Rips, Z Sela, Structure and rigidity in hyperbolic groups I, Geom. Funct. Anal. 4 (1994) 337–371
  • M Sageev, Ends of group pairs and non-positively curved cube complexes, Proc. London Math. Soc. $(3)$ 71 (1995) 585–617
  • J-P Serre, Arbres, amalgames, $\mathrm{SL}_{2}$, Astérisque 46, Société Mathématique de France, Paris (1977) Avec un sommaire anglais, Rédigé avec la collaboration de Hyman Bass